Alert archive / Texas / Flash Flood Warnings in 1999
Flash Flood Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 30, 1999, 11:30 PM CDT for Borden County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 1999, 11:30 PM CDT (04:30 UTC)
- Expired
- May 1, 1999, 1:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Borden County, TX
The radar
The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 010431 FFWMAF TXC033-010630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1130 PM CDT FRI APR 30 1999 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * FLASH FLOOD WARNING FOR... BORDEN COUNTY IN TEXAS THIS INCLUDES THE CITY OF GAIL * UNTIL 130 AM CDT * AT 1125 PM CDT...WEATHER SERVICE DOPPLER RADAR DETECTED VERY HEAVY RAIN ENTERING WESTERN BORDEN COUNTY...MOVEMENT OF THIS RAIN WAS TO THE EAST AT 20 MILES AN HOUR. * DOPPLER RADAR ESTIMATES OF 1 TO 3 INCHES PER HOUR ARE POSSIBLE OVER BORDEN COUNTY FOR THE NEXT TWO HOURS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. PLM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 8:33 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 30, 8:33 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 833 PM CDT FRI APR 30 1999 A VERY BUSY WEATHER DAY NOTED FOR AREAS WEST AND NORTH OF MAF...AS SEVERE T-STORMS AND EXCESSIVE RAINS CONTINUED FROM EXTREME SE NM TOWARD CNTL GAINES CNTY. RUNOFF AMOUNTS UP TO THE HOODS OF AUTOS WAS REPORTED AROUND SEMINOLE EARLIER...WITH HAIL DEPTHS RANGING FROM 2-4 INCHES SOUTH OF HOBBS AT NADINE TO 10 INCHES AT SEMINOLE. THUS A FLASH FLOOD WATCH FOR OUR N/W COUNTIES A GOOD CALL EARLIER. 00Z SFC MAP INDICATED THE DRYLINE HAS MOVED WEST OF MARFA...WERE TDS JUMPED FROM 21F TO 52F AT 00Z. 21Z RUC MODEL SHOWS INCREASING DIFFLUENCE ALOFT...AS A SPEED MAX AROUND THE BAJA NEARS THIS REGION. THUS A CHANCE OF MORE STORMS TONIGHT. AS THE DAYTIME HEATING SUBSIDES...AM CONCERNED ABOUT FLOODING FROM MORE SLOW MOVING STORMS OVER THE SAME AFFECTED AREAS. AS THIS DISTURBANCE APPROACHES...RW AND T-STORMS COULD DEVELOP FARTHER SOUTHWARD OVERNIGHT. THE CURRENT CONFIGURATION OF FFW LOOKS GOOD IN CURRENT FORECASTS. WE ARE CLEARING SOME OF OUR SW COUNTIES OUT OF THE TORNADO WATCH. WILL SEND OUT REVISED ZONES SOON. RSB
In the hours before
Special weather statement, Apr 30, 8:38 PM CDT, 2 hours 52 minutes before
NMZ028-029-TXZ045-050-051-058>062-067>069-075-082-010230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX 838 PM CDT FRI APR 30 1999 ...TORNADO WATCH CANCELLED FOR PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS... THE NATIONAL WEATHER SERVICE IN MIDLAND HAS CANCELLED PORTIONS OF TORNADO WATCH 191. THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH AREA... IN SOUTHEAST NEW MEXICO... EDDY LEA IN WEST TEXAS... CRANE PECOS REAGAN REEVES MIDLAND UPTON WARD WINKLER TERRELL ECTOR LOVING THE TORNADO WATCH STILL REMAINS IN EFFECT FOR THE WEST TEXAS COUNTIES OF GAINES...ANDREWS...AND MARTIN UNTIL 11 PM CDT. STRONG THUNDERSTORMS REMAIN OVER ANDREWS AND GAINES COUNTY AT THIS HOUR...AND THESE COULD PROPOGATE INTO MARTIN COUNTY LATER TONIGHT. THE RISK OF SEVERE WEATHER HAS TEMPORARILY DECREASED ACROSS THE OTHER COUNTIES IN WEST TEXAS AND SOUTHEAST NEW MEXICO. HOWEVER... ADDITIONAL THUNDERSTORMS COULD REDEVELOP ACROSS THESE AREAS LATER TONIGHT...BRINGING AN ADDITIONAL RISK OF THUNDERSTORM DEVELOPMENT. DJK
Local storm report, Apr 30, 8:55 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
855 PM CDT FRI APR 30 1999
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
1142 AM 7 NW MENTONE TX TORNADO
04/30/99 LOVING SPOTTER REPORTED TORNADO
1230 PM 7 N ORLA TX 1.00 INCH HAIL
04/30/99 REEVES
1240 PM 30 SE CARLSBAD NM 1.75 INCH HAIL
04/30/99 EDDY GOLFBALL HAIL NEAR STATE LINE
1240 PM 14 NM ORLA TX 1.75 INCH HAIL
04/30/99 LOVING GOLFBALL HAIL NEAR STATE LINE
115 PM MARATHON TX 0.88 INCH HAIL
04/30/99 BREWSTER
328 PM EUNICE NM TORNADO
04/30/99 LEA SPOTTER REPORTED TORNADO
NEAR HIGHWAY 176
335 PM 13 W SEMINOLE TX TORNADO
04/30/99 GAINES SPOTTER REPORTED TORNADO
345 PM 5 SW DENVER CITY TX TORNADO
04/30/99 GAINES MEDIA REPORTED TORNADO
400 PM 15 S HOBBS NM 1.00 INCH HAIL
04/30/99 LEA
522 PM EUNICE NM 1.75 INCH HAIL
04/30/99 LEA
530 PM 7 SW HOBBS NM 1.00 INCH HAIL
04/30/99 LEA
535 PM 8 W HOBBS NM FLOODING
04/30/99 LEA WATER FLOODING HWY 62
630 PM SEMINOLE TX 2.00 INCH HAIL
04/30/99 GAINES
718 PM SEMINOLE TX 0.75 INCH HAIL
04/30/99 GAINES
725 PM SEMINOLE TX FLOODING
04/30/99 GAINES STALLED VEHICLES IN TOWN
FLOODING CLOSED HWY 385
01Local storm report, Apr 30, 8:55 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
855 PM CDT FRI APR 30 1999
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
1142 AM 7 NW MENTONE TX TORNADO
04/30/99 LOVING SPOTTER REPORTED TORNADO
1230 PM 7 N ORLA TX 1.00 INCH HAIL
04/30/99 REEVES
1240 PM 30 SE CARLSBAD NM 1.75 INCH HAIL
04/30/99 EDDY GOLFBALL HAIL NEAR STATE LINE
1240 PM 14 NM ORLA TX 1.75 INCH HAIL
04/30/99 LOVING GOLFBALL HAIL NEAR STATE LINE
115 PM MARATHON TX 0.88 INCH HAIL
04/30/99 BREWSTER
328 PM EUNICE NM TORNADO
04/30/99 LEA SPOTTER REPORTED TORNADO
NEAR HIGHWAY 176
335 PM 13 W SEMINOLE TX TORNADO
04/30/99 GAINES SPOTTER REPORTED TORNADO
345 PM 5 SW DENVER CITY TX TORNADO
04/30/99 GAINES MEDIA REPORTED TORNADO
400 PM 15 S HOBBS NM 1.00 INCH HAIL
04/30/99 LEA
522 PM EUNICE NM 1.75 INCH HAIL
04/30/99 LEA
530 PM 7 SW HOBBS NM 1.00 INCH HAIL
04/30/99 LEA
535 PM 8 W HOBBS NM FLOODING
04/30/99 LEA WATER FLOODING HWY 62
630 PM SEMINOLE TX 2.00 INCH HAIL
04/30/99 GAINES
718 PM SEMINOLE TX 0.75 INCH HAIL
04/30/99 GAINES
725 PM SEMINOLE TX FLOODING
04/30/99 GAINES STALLED VEHICLES IN TOWN
FLOODING CLOSED HWY 385
01Special weather statement, Apr 30, 10:03 PM CDT, 1 hour 27 minutes before
TXZ045-050-051-010400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 1003 PM CDT FRI APR 30 1999 ...TORNADO WATCH CANCELLED FOR PORTIONS OF WEST TEXAS... THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND HAS CANCELLED PORTIONS OF TORNADO WATCH 191. THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH AREA... IN WEST TEXAS... ANDREWS GAINES MARTIN THE RISK OF SEVERE WEATHER HAS DECREASED ACROSS THESE AREAS AND THE TORNADO WATCH HAS BEEN CANCELLED...HOWEVER STRONG THUNDERSTORMS REMAIN OVER GAINES AND DAWSON COUNTIES AT THIS HOUR. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAIN AND FLOODING ACROSS GAINES AND DAWSON COUNTIES. MARTIN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:16 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Apr 30, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 39 min |
| Apr 30, 9:58 PM CDT | Flash Flood Warning | MAF | Dawson, Gaines | 107 min |
| Apr 30, 10:19 PM CDT | Flash Flood Warning | MAF | Dawson | 101 min |
| May 1, 2:37 PM CDT | Tornado Warning | MAF | Andrews | 68 min |
| May 1, 3:20 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 1, 3:58 PM CDT | Tornado Warning | MAF | Andrews, Ector | 32 min |
| May 1, 4:06 PM CDT | Tornado Warning | MAF | Gaines | 24 min |
| May 1, 4:25 PM CDT | Tornado Warning | MAF | Dawson, Gaines | 35 min |
| May 1, 4:29 PM CDT | Tornado Warning | MAF | Andrews | 46 min |
| May 1, 4:56 PM CDT | Tornado Warning | MAF | Dawson | 34 min |
| May 1, 5:36 PM CDT | Tornado Warning | MAF | Martin | 24 min |
| May 1, 5:56 PM CDT | Tornado Warning | MAF | Martin | 34 min |
| May 1, 6:30 PM CDT | Tornado Warning | MAF | Martin | 30 min |
Nearby
Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.